- News & Events
- Alcohol and Other Drugs
- HNHU Distributes Over 60 Naloxone Kits in Dunnville
SIMCOE, MAY 3rd, 2018 – The Haldimand-Norfolk Health Unit (HNHU) Harm Reduction program had a successful naloxone outreach blitz in the Dunnville community on Friday, April 20th, 2018. Over 60 kits were distributed to people at risk of opioid overdose or concerned family members and friends. This blitz was in response to concerns relayed by community partners in Dunnville regarding particularly strong heroin that was circulating, resulting in an increase in overdoses. While there was no suspicion of contamination with fentanyl or carfentanil, these drugs can be mixed, which further increases the risk of opioid overdose.
“Naloxone is a very safe medication and can be life-saving. It’s vital to call 911 because naloxone is only a temporary fix and the person could go back into an overdose state when the naloxone wears off. A naloxone kit is a tool, like a portable defibrillator or CPR, meant as a stopgap until help arrives,” said Leia Bulosan, public health nurse with the Harm Reduction program.
Signs of an opioid overdose include:
- Loss of consciousness
- Unresponsive to outside stimulus.
- Awake, but unable to talk.
- Breathing is very slow and shallow, erratic, or has stopped.
- For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
- Choking sounds, or a snore-like gurgling noise.
- Body is very limp
- Face is very pale or clammy
- Fingernails and lips turn blue or purplish black.
- Heartbeat is slow, erratic, or not there at all.
To prevent opioid overdose, the HNHU recommends starting with smaller doses or testing your drugs, not using alone, and carrying naloxone. Naloxone is a drug designed to rapidly and temporarily reverse opioid overdose. Public health nurses are available at all HNHU offices in Dunnville, Caledonia, and Simcoe to provide naloxone kits and training for free (call to find out when PHNs are available). Many pharmacies in Haldimand and Norfolk also provide free naloxone kits, an OHIP card is required.
For more information, please visit hnhu.org/opioids.
– 30 –
Manager, Health Protection
Haldimand Norfolk Health Unit
(519) 426-6170 Ext. 3216